Federal agencies Drugs

‘No compelling evidence’ ibuprofen makes COVID-19 worse, CDC says

Reprints
OTC-drugs.jpg
Photo: miflippo/iStockphoto

Washington — Taking ibuprofen or similar anti-inflammatory painkillers does not “worsen the course of disease” for people who contract COVID-19, a Centers for Disease Control and Prevention official recently said in response to conflicting information shared on social media.

“We review the scientific literature regularly and speak to colleagues, and at the present time, there’s no compelling evidence that ibuprofen and other drugs like it can make you sicker if you have COVID-19,” John Brooks, chief medical officer for CDC’s COVID-19 emergency response, says in a video statement posted April 10 on the agency’s Twitter account.

On March 14, three days after the World Health Organization declared COVID-19 a global pandemic, French Health Minister Olivier Véran wrote on his Twitter account that taking anti-inflammatory drugs such as ibuprofen may exacerbate infection.

 

According to reports, a WHO spokesperson on March 17 recommended that individuals not take ibuprofen. However, the organization backtracked on its position a day later, tweeting, “Based on currently available information, WHO does not recommend against the use of ibuprofen.”

Brooks says questions regarding anti-inflammatory drugs are common, and the agency will give any updates if necessary. He recommends frequent handwashing and maintaining physical distancing. “That way, you don’t infect other people, and they can’t infect you.”

Post a comment to this article

Safety+Health welcomes comments that promote respectful dialogue. Please stay on topic. Comments that contain personal attacks, profanity or abusive language – or those aggressively promoting products or services – will be removed. We reserve the right to determine which comments violate our comment policy. (Anonymous comments are welcome; merely skip the “name” field in the comment box. An email address is required but will not be included with your comment.)